New Mexico, 2020

Hail and Damaging Winds in New Mexico, September 1, 2020

September 1, 2020 · NWS ABQ · 6 events in 5 counties and zones

An upper level trough moving quickly southeast through the southern Rockies forced a strong cold front through New Mexico on September 1, 2020. Scattered showers and thunderstorms developed along the frontal boundary by the mid morning hours across western New Mexico before racing southeast through the Rio Grande Valley and eastern plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough moving quickly southeast through the southern Rockies forced a strong cold front through New Mexico on September 1, 2020. Scattered showers and thunderstorms developed along the frontal boundary by the mid morning hours across western New Mexico before racing southeast through the Rio Grande Valley and eastern plains. Strong forcing along the cold front combined with sufficient moisture and instability over the area to produce a few severe thunderstorms with large hail, high winds, and heavy rainfall. Several locations reported wind gusts near 60 mph, including Clines Corners, Fort Sumner, and Roswell. This cold front ushered in the coolest air since early June for New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 1, 10:50 AM MST, 2 minutes earlier.

Area forecast discussion, Sep 1, 10:50 AM MST, 2 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1150 AM MDT Tue Sep 1 2020

.AVIATION...
18Z TAF CYCLE
An upper level low will move southeast across NM this afternoon
through tonight and bring a round of convection to much of the area.
Terminals most likely to be impacted by showers and storms this
afternoon are KABQ/KAEG, KSAF and KVLS. Strong/erratic wind gusts,
small hail and short-lived MVFR conditions are all possible with
showers and storms. KTCC and KROW may be impacted later this pm into
tonight. Otherwise, VFR conditions through the next 24 hours.

&&

.PREV DISCUSSION...315 AM MDT Tue Sep 1 2020...
.SYNOPSIS...
An unseasonably strong upper low will move through New Mexico today,
bringing cooler temperatures in its wake. Showers and thunderstorms
are expected this afternoon, favoring central and western New Mexico.
A few storms near the New Mexico and Texas border could be strong to
severe, with erratic gusty winds and hail. The system ejects out of
the Land of Enchantment by Wednesday, allowing cooler and drier
conditions to prevail. The Four Corners high will strengthen to the
west, bringing temperatures above normal before another potent
backdoor front descends into the area late in the weekend.

&&

.DISCUSSION...
SHORT TERM...(TODAY THROUGH WEDNESDAY)...
Upper low over the UT/CO border moving S-SE per the latest water
vapor satellite imagery and will continue movement into NM today,
then eject out into far west TX by mid day Wednesday. Mid level dry
slot preceeding the upper air feature, but is bringing moisture with
it and will result in a fairly robust round of storms by mid day
given steeper lapse rates than we've seen in awhile and a little bit
of daytime heating. Storms will favor central and western NM
initially, moving into the RGV around mid day and may provide a
direct hit to the Albuquerque Metro which is being modeled by the
latest HRRR, HREF and NAM. Rain is welcomed and needed, but these
storms may pack a punch, bringing hail and strong/erratic wind gusts.
A better shot at seeing a severe storm or two will reside near the
TX/NM border where more notable surface based instability is forecast
given dewpoint temperatures in the 50s. Besides the storms, this
system will provide a much cooler airmass with highs forecast 5-10
degrees below normal for a change. Our forecast high of 79 degrees at
the Albuquerque Sunport would be the lowest high temperature since
June 9th. Rain chances will dwindle overnight as the upper low moves
into southeast NM and clearing skies will provide a cool start to the
day Wednesday. Look for temperatures to rebound Wednesday afternoon,
with highs forecast to be +/- 2 degrees of normal.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY)...
By Wednesday night, the upper low will have ejected into the Texas
panhandle, taking any lingering showers and thunderstorms with it.
With its departure, the Four Corners high looks to make its return,
setting up shop in the Great Basin. A potent backdoor front pushes
down from the Rockies Thursday, allowing gusty winds to sweep through
the eastern plains in its wake. This brings the possibility of gap
winds across the RGV, as the front pushes through the central
mountains.

Meanwhile, the upper high anchors itself in the Great Basin for the
latter portion of the week, strengthening quite considerably. Models
are in good consensus that the H5 high will bolster up to a strong
600 dm height by Saturday. This will bring temperatures back above
seasonable norms for September. Dry air will continue to intrude from
the southeastern periphery of the high, extinguishing the likelihood
for precipitation to make a comeback. After a relatively calm
weekend, a robust backdoor front will dive southward into the Land
of Enchantment. There are some discrepancies between the models on
the timing and placement of this front. Models do hint to a modest
surge of moisture. Thus, given the possibility of enhanced lift,
increased PoPs towards the end of the forecast period. Given that the
GFS and NAEFS agree that PWATs will remain near to below normal,
confidence remains low that the Land of Enchantment will see a
substantial re-invigoration of moisture.

11/12

&&

.FIRE WEATHER...
Cooler temperatures and good chances for wetting rain are coming to
our area today as an upper level low dives southeast into New Mexico
and brings a round of showers and storms. Chances for wetting rain
will favor central and western New Mexico through early afternoon,
then shift out into the eastern plains. Temperatures will rebound to
normal Wednesday, but will then trend up through the end of the week
and into the weekend as an upper level high strengthens over the
Great Basin and expands to dominate much of the Intermountain West
including New Mexico. A hot, dry and unstable airmass will reside
across the northwest half of the state from late week through the
weekend. A backdoor cold front will hit the eastern plains Sunday
and will be followed by a stronger cold front that will overtake
much of the state Tuesday of next week.

11

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 1, 4:04 AM MST, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
504 AM MDT Tue Sep 1 2020

NMZ201>241-021115-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
504 AM MDT Tue Sep 1 2020

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Storms today will favor central and western New Mexico initially
before moving into the Rio Grande Valley around mid day. There is a
marginal risk of severe thunderstorms over far northeastern New
Mexico this afternoon into the evening. Locally heavy rainfall,
damaging and erratic wind gusts, and large hail will be possible with
the strongest storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated storms are possible across eastern New Mexico Wednesday, as
the strong upper low ejects east.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report rainfall amounts and any severe
weather through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

12

In the hours before

Special weather statement, Sep 1, 10:34 AM MST, 18 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1134 AM MDT Tue Sep 1 2020

NMZ212-222-223-229-011800-
Central Highlands-Glorieta Mesa Including Glorieta Pass-Estancia
Valley-Northeast Highlands-
1134 AM MDT Tue Sep 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL...
SOUTHEASTERN SANTA FE AND NORTHEASTERN TORRANCE COUNTIES UNTIL NOON
MDT...

At 1134 AM MDT, trained weather spotters reported strong
thunderstorms along a line extending from 10 miles southeast of
Galisteo to near Moriarty. Movement was east at 40 mph.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
McIntosh, Villanueva, Villanueva State Park, Ribera, Clines Corners,
Chapelle, Sena and Los Montoyas.

This includes the following highways...
 Interstate 40 between Mile Markers 200 and 232.
 Interstate 25 between Mile Markers 320 and 333.
 Highway 285 between Mile Markers 234 and 272.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

&&

LAT...LON 3545 10518 3479 10552 3486 10607 3538 10580
TIME...MOT...LOC 1734Z 269DEG 33KT 3532 10578 3493 10599

34

The radar

The Albuquerque radar (KABX), 107 km away, was scanning. The volume nearest the first event began at 17:51 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Torrance

When
September 1, 10:52 AM MST to 10:54 AM MST
Where
Torrance County, (Cqc)clines Corners
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.000, -105.660

A brief rain squall produced a peak wind gust up to 63 mph at Clines Corners.

Thunderstorm Wind, Socorro

When
September 1, 11:55 AM MST to 12:00 PM MST
Where
Socorro County, 1.64 mi WNW of Veguita
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
CoCoRaHS
Coordinates
34.531, -106.795

An observer spotted four broken power poles along NM-116 after severe thunderstorm winds plowed through the area.

Hail, Valencia

When
September 1, 12:17 PM MST to 12:20 PM MST
Where
Valencia County, 0.89 mi SE of Los Lunas Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.760, -106.740

Hail up to the size of quarters was reported near Tome.

Thunderstorm Wind, Torrance

When
September 1, 1:26 PM MST to 1:28 PM MST
Where
Torrance County, (Cqc)clines Corners
Measured
52 kt (60 mph) estimated gust
Reported by
ASOS
Coordinates
35.000, -105.660

The second rain squall of the day moved over Clines Corners and produced a brief wind gust up to 60 mph.

Thunderstorm Wind, Chaves

When
September 1, 2:46 PM MST to 3:00 PM MST
Where
Chaves County, 0.9 mi NE of (Row)roswell Ind Airport
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
33.320, -104.500

Thunderstorm outflow produced several wind gusts up to 61 mph at the Roswell airport. Visibility was reduced to three quarters of a mile in blowing dust.

Thunderstorm Wind, De Baca

When
September 1, 2:55 PM MST to 2:57 PM MST
Where
De Baca County, 0.69 mi N of Ft Sumner
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
34.480, -104.240

Strong winds blew the roof off of a carport in Fort Sumner.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2020Every state in 2020This day in weather historyWarnings in New Mexico, September 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907914, 907920, 907913, 907915, 907917, 907916.